Thunderstorm Wind, Perkins
- When
- June 23, 9:35 AM MST
- Where
- Perkins County, 1.48 mi NNW of Grant
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.870, -101.730
A stationary front draped across the area helped to spark an expansive severe weather outbreak across western and north central Nebraska. Thunderstorm wind gusts up to 82 MPH, hail up to softball size, along with flash flooding was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A stationary front draped across the area helped to spark an expansive severe weather outbreak across western and north central Nebraska. Thunderstorm wind gusts up to 82 MPH, hail up to softball size, along with flash flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 4:55 AM MST, 4 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 655 AM CDT Fri Jun 23 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 422 AM CDT Fri Jun 23 2023 Key Messages: - Significant severe weather is expected across much of western and north central Nebraska tonight. - The hazards are hail 2 inches or larger and wind gusts 75 mph or stronger. && .SHORT TERM...(Today through Saturday) Issued at 422 AM CDT Fri Jun 23 2023 The MCS underway across the Sandhills this morning will move very slowly east northeast and exit ncntl Nebraska and into SD by mid morning. The 850-700mb moisture transport in the RAP model is modest throughout the morning hours suggesting a nearly steady state to the complex. Very quickly, a new surge of moisture transport develops by 20z this afternoon. The forecast allows for scattered east to west storm activation across the Sandhills this afternoon. This convection would likely form along a weak frontal boundary draped across the Sandhills and ncntl Nebraska also. This front will be lifting north toward the SD border during the afternoon. It is worth noting this convection would generally be near or below severe weather criteria according to the CAMs. The main severe weather is tonight. A vigorous 70-90 kt 300mb Jet will be emerging onto the WY high plains this afternoon and then Nebraska tonight. This rapid increase in winds aloft and resultant deep layer shear is the basis for enhanced severe weather threats of hail 2 inches or larger across the Panhandle and the western Sandhills beginning early this evening. Storm activity will initially be discrete in this area but there are indications in the CAMs that rapid upscale growth will occur with a full blown squall line moving east at 50 mph by 06z tonight in the HRRR model. The SPC has outlooked areas along and west of highway 83 for 75 mph+ wind gusts associated with the squall line. The very strong winds aloft and very dry air surging across the Rockies would likely produce high DCAPE and wind. The models shows very strong 850-700mb moisture transport tonight fueling the squall line. PWAT remains near 1.25 inches along I-80 but increases to around 1.5 inches near Valentine. WPC has outlooked nrn Nebraska for excessive rainfall but the very quick storm motion shown by the HRRR is limiting rain totals to less than an inch. If the HP storms shown by the model remain across SD, the excessive rain threat could miss northern Nebraska. All of this harsh weather will exit ncntl Nebraska by 10-12z Saturday morning. There are indications in the models of northwest flow driven storms Saturday afternoon affecting areas of nrn Nebraska, generally along and north of highway 20. The strong shear, near 40 kts in the NAM, is expected to limit storm coverage to isolated or low-end scattered. The POP forecast uses the short term model blend plus the NAM, HRRR and RAP models. .LONG TERM...(Saturday night through Thursday) Issued at 422 AM CDT Fri Jun 23 2023 There is not much change in the extended forecast philosophy today. Pacific high pressure will build through Nebraska and into the Midwest Saturday through Monday. Moist south winds develop thereafter. The forecast continues slight and low-end chance POPs, mainly across nrn Nebraska, as suggested by the ECM. Winds aloft will be strong and lapse rates steep at times, 7.0 C/KM or higher. These severe weather components are the result of short wave ridging from an upper level ridge over Texas. Moisture appears to be somewhat limited; focused across the Dakotas in the ECM, but the GFS suggests a subtropical moisture plume will develop aloft and that model keeps nrn Nebraska wetter than the ECM. Either way shear will be strong and the forecast limits POPs for that reason. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 650 AM CDT Fri Jun 23 2023 Isolated to scattered thunderstorms possible this morning. Winds will breezy out of the south around 10 to 15 kts with gusts up to 20 kts. There will be LLWS around 30 mph, generally after midnight across portions of southwest Nebraska, including KVTN terminal. Another round of thunderstorms will be possible this evening into the overnight with strong winds, heavy rain and large hail possible. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CDC SHORT TERM...CDC LONG TERM...CDC AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 1135 AM CDT Fri Jun 23 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-241645- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1135 AM CDT Fri Jun 23 2023 /1035 AM MDT Fri Jun 23 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected this evening into the overnight. There is an enhanced risk for severe weather across much of western Nebraska into the Sandhills. The main hazards will be damaging winds, which could be in excess of 75 mph and large hail 2 inches in diameter or greater. Locally heavy rainfall will also be likely with the greatest potential across the Sandhills into north central Nebraska. An isolated tornado threat cannot be ruled out for this evening and overnight. The greatest potential for severe weather will generally be between 7PM and 1AM CT. A flood warning is in effect along the stretch of the South Platte River in Deuel and Keith Counties. The river stage will rise to just above flood stage this afternoon. See the flood warning product for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The next chance for thunderstorms will be Monday and Tuesday evenings, however at this time severe potential for thunderstorms remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Special Weather Statement
National Weather Service North Platte NE
619 AM MDT Fri Jun 23 2023
NEZ004-231300-
Sheridan NE-
619 AM MDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of northern Sheridan
County through 700 AM MDT...
At 619 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hay Springs to 16 miles southeast of Red
Cloud Campground. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Lone Butte, Intersection of
Beaver Creek Road and White Clay Creek Road, Highway 27 crossing the
Niobrara River, Highway 250 crossing the Niobrara River, Intersection
of Highway 87 and Antelope Road, Walgren Lake State Recreation Area
and Intersection of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 74 and 111.
Highway 250 between mile markers 31 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4272 10278 4277 10276 4295 10209 4250 10209
4244 10277
TIME...MOT...LOC 1219Z 253DEG 30KT 4272 10270 4253 10276
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CDCSpecial Weather Statement
National Weather Service North Platte NE
705 AM MDT Fri Jun 23 2023
NEZ004-094-231400-
Sheridan NE-Western Cherry NE-
705 AM MDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 800 AM MDT...
At 704 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Gordon to 19 miles south of
Rushville. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Merriman, Highway 61 crossing the Snake River, Big Hill,
Morgan Lake, Billys Lake, Lone Butte, Irwin, Highway 27 crossing the
Niobrara River, Smith Lake State Wildlife Management Area,
Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife
Management Area, Rock Hill, Bayonne, Intersection of Highway 27 and
Mills Road, Diamond Lake, Highway 61 Crossing The Niobrara River,
Intersection of Highway 61 and Shadbolt Road and Argo Hill.
This includes the following highways...
Highway 20 between mile markers 99 and 142.
Highway 250 between mile markers 17 and 35.
Highway 61 between mile markers 199 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4236 10178 4225 10260 4291 10226 4300 10169
4299 10154
TIME...MOT...LOC 1304Z 244DEG 25KT 4271 10218 4244 10237
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KulikSpecial Weather Statement
National Weather Service North Platte NE
958 AM CDT Fri Jun 23 2023
NEZ005-094-231545-
Eastern Cherry NE-Western Cherry NE-
958 AM CDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of northeastern Cherry
County through 1045 AM CDT...
At 957 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nenzel to near Merritt Reservoir to 23
miles northwest of Mullen. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valentine, Kilgore, Nenzel, Valentine National Wildlife Refuge,
Merritt Reservoir, Crookston, Highway 97 crossing the North Loup
River, Steer Creek Campground, Sparks, Anderson Bridge State Wildlife
Management Area, Smith Falls State Park, Schlagel Creek State
Wildlife Management Area, Highway 97 crossing the Niobrara River and
Big Alkali Lake State Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 163 and 216.
Highway 97 between mile markers 92 and 141.
Highway 83 between mile markers 182 and 222.
Highway 12 between mile markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4277 10021 4244 10053 4235 10126 4260 10119
4300 10119 4299 10023
TIME...MOT...LOC 1457Z 247DEG 38KT 4296 10108 4261 10079 4235 10126
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JWSPreliminary Local Storm Report
National Weather Service North Platte NE
1029 AM CDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM Tstm Wnd Gst 23 S Nenzel 42.59N 101.10W
06/23/2023 M40 MPH Cherry NE Public
30 to 40 mph winds with heavy rain.
&&The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 16:34 UTC.
18 thunderstorm wind, 8 hail, 1 flash flood. Local standard time, as filed.
Public estimated winds of 60 to 70 mph.
Trained spotter estimated winds of 60 mph.
Large tree down in the 2300 block of west Leota.
Public estimated winds of at least 60 mph.
Sheriff reported water over roadways in, and around Butte. Water was also reported over Highway 12 near Butte.
Public estimated winds of 60 mph.
Tree branches broken and shingles ripped of the house roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111278, 1111263, 1111264, 1111265, 1111266, 1111267, 1111291, 1111268, 1111269, 1111270, 1111272, 1111275, 1111274, 1111273, 1111276, 1111277, 1111279, 1111292, 1111280, 1111285, 1111286, 1111289, 1112583, 1111287, 1111288, 1111290, 1111293.